Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I am 18 year old boy from the Georgian Republic. Since the death of my closest friend six months ago, I have been suffering from terrible and obsessive thoughts and phobias about death, suicide, cardiac attack, and so on. I also have dizziness, heart palpitations, insomnia, chest pain, sweating, chronic fatigue, and body tension.

A neurologist told me to take Valium and Lexotan, and thanks to this treatment, I am feeling better, but I atill have psychological problems: I do not know what to do, I have lost my self-confidence, and I have compulsive ideas.

I never drink, use drugs, or smoke, and none of my family members have mental disorders. (br>
What is happening in my mind and is it treatable?

Answered by: Eric Marcus

You are having a response to the death of your friend. The anxious-depressive reaction is being helped by your medication.

There is also a psychological component. You can get a lot of help by talking to a psychologist or psychiatrist. Your feelinga about your friend, your feelings about yourself, your feelings about loss, all need to be talked about!